|Home Wiki Studies Forum Groups Blog Video Images News // Chat|
|Register||Tags||HelpMark Forums Read|
|Drug Articles Articles about drugs|
Acetaminophen (Paracetamol, APAP), is an over the counter pain reliever that also reduces fever. It is commonly used to reduce pain associated with headaches, migraines, back ache, cold, and flu. Overuse of acetaminophen causes serious liver damage. Its general mechanism of action is inhibition of the COX-2 enzyme.
Acetaminophen is both an effective antipyretic (fever reducer) and analgesic (pain reliever). As such, it is found in combination with many other medications. It is important to note that acetaminophen is frequently referred to by other names. Other terms for acetaminophen are APAP (short for acetyl-para-aminophenol) and paracetamol in the UK and other countries. If the ingredient list contains either of these terms, the medication contains acetaminophen.
Common examples of other medications containing acetaminophen are certain cough syrups and prescription painkillers. Percocet and Vicodin are perhaps the most well-known combination medications, the former containing oxycodone and acetaminophen and the latter containing hydrocodone and acetaminophen.
Solubility of acetaminophen in different solvents at several temperatures, given in grams of acetaminophen per kg of solvent:
Acetaminophen when used in combination with alcohol is known to cause severe liver damage.
High doses of acetaminophen are also associated with liver damage.
The maximum amount of acetaminophen to be taken in one dose should not exceed 1,000mg. The maximum amount of acetaminophen to be taken in 24 hours should not exceed 4,000mg. Recently, the FDA lowered the maximum recommended daily dose to 3,000mg in order to combat acetaminophen overdoses taken by various medications containing the ingredient. Single doses should be separated by 4-6 hours.
Single doses or daily amounts over these amounts can lead to severe liver damage or even failure. If you or someone you know has taken an overdose of acetaminophen, prompt medical attention is necessary. Treatment for such overdoses must be given early, and the apparent effects of liver damage or failure may not be present for 24-72 hours. Liver damage/failure can be completely asymptomatic in the early stages.
|Share this on:|
|acetaminophen, apap, paracetamol|